Alert archive / South Dakota / Flash Flood Warnings in 1997
Flash Flood Warning 13, NWS Rapid City, SD
NWS Rapid City, SD issued this flash flood warning at Aug 1, 1997, 3:20 PM MDT for Meade County, Pennington County, South Dakota. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 1, 1997, 3:20 PM MDT (21:20 UTC)
- Expired
- Aug 1, 1997, 7:15 PM MDT
- In force
- 4 hr
- Issued by
- NWS Rapid City, SD
- Area
- Whole counties
Counties Meade County, SD, Pennington County, SD
The radar
The Rapid City radar (KUDX), 18 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 9.3 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 212 J/kg
- Mixed-layer CIN
- -122 J/kg
- Mixed-layer LCL
- 1754 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- -37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KRAP 012120 FFWRAP SDC093-103-020115- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD AND SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RAPID CITY SD 320 PM MDT FRI AUG 1 1997 * FLASH FLOOD WARNING FOR SOUTHWESTERN MEADE COUNTY - WESTERN SOUTH DAKOTA NORTH CENTRAL PENNINGTON COUNTY - WESTERN SOUTH DAKOTA * UNTIL 715 PM MDT * SOME STREAMS AND LOCATIONS AFFECTED BOX ELDER CREEK DOWNSTREAM OF NEMO STEAMBOAT ROCK PICNIC AREA * CAUSE AND EFFECT A STATIONARY SEVERE THUNDERSTORM SOUTHEAST OF NEMO IS PRODUCING LARGE HAIL AND HEAVY RAIN ALONG BOX ELDER CREEK SOUTHEAST OF NEMO. HEAVY RAIN AND LOCALIZED FLASH FLOODING IS EXPECTED TO CONTINUE FOR SEVERAL HOURS. * FORECAST CONDITIONS P HEAVY RAIN WILL CONTINUE ALONG BOX ELDER CREEK SOUTHEAST OF NEMO CARPENTER/DURRETT
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 9:45 AM MDT, 5 hours 35 minutes earlier.
Area forecast discussion, Aug 1, 9:45 AM MDT, 5 hours 35 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 945 AM MDT FRI AUG 1 1997 CURRENT FORECAST PACKAGE LOOKS FINE FOR NOW. THE ONLY FLY IN THE OINTMENT MIGHT BE A LITTLE MORE EXTENSIVE THUNDERSTORM DEVELOPMENT OVER THE BLACK HILLS, WHICH MIGHT SPREAD TO NEARBY ZONES, BUT WE WILL WAIT FOR A FEW HOURS AND SEE HOW THE CHANGES IN THE AIRMASS DURING THE DAY WILL AFFECT CONVECTIVE DEVELOPMENT BEFORE MAKING ANY ADJUSTMENTS. AN UNFAVORABLE LOW LEVEL WIND PROFILE AND REDUCED MOISTURE MAKE SIGNIFICANT THUNDERSTORM DEVELOPMENT VERY UNLIKELY TODAY OR TONIGHT. CONDITIONS ON SATURDAY MAY BE A LITTLE MORE FAVORABLE. .UNR...NONE. CARPENTER
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 3:20 PM MDT | Severe Thunderstorm Warning | UNR | Meade, Pennington | 4 hr |
| Aug 1, 4:15 PM MDT | Severe Thunderstorm Warning | UNR | Custer | 35 min |
| Aug 1, 4:44 PM MDT | Severe Thunderstorm Warning | UNR | Perkins | 61 min |
Nearby
Flash Flood Warnings in South Dakota, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.